Alert archive / Wyoming / High Wind Watches in 2015
High Wind Watch 23, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 21, 2015, 3:51 AM MST for 4 counties in Wyoming. It took effect at Dec 21, 2015, 8:00 PM MST. It was in force for 78 min.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2015, 3:51 AM MST (10:51 UTC)
- In effect from
- Dec 21, 2015, 8:00 PM MST
- Expired
- Dec 21, 2015, 9:18 PM MST
- In force
- 78 min
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 20, 10:32 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Dec 20, 10:32 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 PM MST SUN DEC 20 2015
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
INHERITED HIGH WIND WARNING FOR OUR WIND PRONE LOCATIONS
STARTING AT 9 PM THIS EVENING...LOOKS QUITE ON TRACK. OUR LOCAL WIND
PROJECT SHOWS THE CRAIG TO CASPER 700 MB GRADIENTS DIFFERENCE
INCREASING INTO THE UPPER 50S FOR METERS...AND BASED ON CURRENT
WINDS...WE EXPECT WINDS TO APPROACH OR EXCEED HIGH WIND CRITERIA BY
LATE THIS EVENING ACROSS OUR WIND PRONE LOCATIONS. LONG FETCH OF MID
LEVEL MOISTURE WILL AID IN THE PRODUCTION OF WIDESPREAD SNOW ACROSS
OUR SIERRA MADRE RANGE...WITH THE SNOWY RANGE MORE IN A SNOW SHADOW
EFFECT.
MONDAY...WINDS SHOULD REMAIN STEADY BASED ON PROJECTED CRAIG TO
CASPER HEIGHT GRADIENT DIFFERENCES. MOIST WEST FLOW ALOFT WILL
CONTINUE THE OROGRAPHIC SNOWS OVER OUR SNOWY AND SIERRA MADRE
RANGES.
TUESDAY...ANOTHER COLD FRONTAL PASSAGE EARLY IN THE DAY.
HOWEVER...WITH SIGNIFICANT DOWNSLOPE WINDS IN THE LOW LEVELS...AND
SOME SUNSHINE...WE EXPECT A RELATIVELY MILD DAY...ESPECIALLY EAST OF
THE MOUNTAINS.
TUESDAY NIGHT...MOIST WEST NORTHWEST FLOW ALOFT CONTINUES...WHICH
WILL KEEP OUR OROGRAPHIC SNOWS GOING OVER OUR SNOWY AND SIERRA MADRE
RANGES.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 235 PM MST SUN DEC 20 2015
THERE IS INCREASING CONFIDENCE OF A POTENTIAL WINTER WEATHER
EVENT ON CHRISTMAS DAY. THIS WEATHER SYSTEM MAY IMPACT TRAVEL AS
EARLY AS CHRISTMAS EVE THROUGH CHRISTMAS DAY. THERE ARE NOTABLE
DIFFERENCES WITH TIMING AND EVOLUTION BETWEEN MODELS AS TO BE
EXPECTED 6 DAYS OUT...BUT MODELS ARE IN MUCH BETTER AGREEMENT
COMPARED TO 24 HOURS AGO.
FOR THE MIDDLE OF THE WEEK...MODELS IN GOOD AGREEMENT AS
ANOTHER SHORTWAVE DISTURBANCE ALOFT QUICKLY MOVES ACROSS THE
NORTHERN ROCKY MOUNTAINS. A COLD FRONT WILL ALSO MOVE FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA AS WELL...BRINGING MOUNTAIN
SNOWFALL. SHOULD BE ENOUGH LLVL DYNAMICS ALONG THE FRONT FOR
LOWER ELEVATION SNOW SHOWERS AS WELL THROUGH LATE WEDNESDAY
EVENING...BUT NOT MUCH SNOW ACCUMULATION IS EXPECTED. THE BIGGER
IMPACT WILL LIKELY BE WIND AS 700MB WINDS REMAIN BETWEEN 45 TO 55
KNOTS INTO EARLY CHRISTMAS EVE (THURSDAY). HIGH WIND HEADLINES
WILL LIKELY NEED TO BE EXTENDED THROUGH AT LEAST WEDNESDAY
NIGHT...MAINLY FOR THE WIND PRONE AREAS. HOWEVER...EVEN THE HIGH
VALLEYS/PLAINS ADJACENT TO THE LARAMIE RANGE HAVE THE POTENTIAL TO
REACH 50 KNOT GUSTS...WITH THE MOST LIKELY TIME FRAME BETWEEN 21Z
AND 06Z WEDNESDAY EVENING BETWEEN RAWLINS TO CHEYENNE DUE TO COLD
AIR ADVECTION AND STRONG LLVL SUBSIDENCE.
FOR CHRISTMAS AND CHRISTMAS EVE...MID TO UPPER LEVEL FLOW BACKS
INTO THE SOUTHWEST AS A STRONG JET LIFTS NORTHWARD NEAR THE
WYOMING AND COLORADO BORDER. THUS...THIS EVENT MAY BEGIN AS AN
OVERRUNNING EVENT AS WARM AIR ADVECTION ALOFT PUSHES NORTHWARD
OVER COLD AIR NEAR THE SURFACE. ALTHOUGH THE MAIN STORM WILL
STILL BE OVER THE EASTERN GREAT BASIN REGION AND JUST BEGINNING TO
DEVELOP LATE CHRISTMAS EVE...MODELS INDICATE LIGHT SNOW DEVELOPING
AND PUSH NORTH ALONG AND AHEAD OF THE FRONTAL BOUNDARY WHICH WILL
INITIALLY MOVE NORTHWARD AS A WARM FRONT. THIS SYSTEM WILL THEN
BEGIN MOVING EAST INTO THE CENTRAL/SOUTHERN ROCKY MOUNTAINS. THE
12Z ECMWF NOW SHOWS A CLOSED LOW FORMING NEAR THE FOUR CORNERS
REGION AND STALLING AS THE UPPER LEVEL ENERGY SHIFTS SOUTHWARD.
THE 12Z GFS NOW SHOWS AN OPEN WAVE...WHICH WILL GRADUALLY WEAKEN
AS IT PUSHES ACROSS THE FORECAST AREA WHILE PRODUCING WIDESPREAD
SNOW. THE 12Z GEM IS SOMEWHERE IN BETWEEN THESE TWO
SOLUTIONS...BUT SHOWS THE UPPER LEVEL LOW OVER THE FOUR CORNERS
AREA EJECTING NORTHEAST. ALONG WITH CONSIDERABLE DIFFERENCES IN
EVOLUTION...THERE IS A 70 KNOT DIFFERENCE IN JET SPEED BETWEEN THE
ECMWF AND GFS...WITH THE GFS BEING THE STRONGEST. EVEN WITH THESE
DIFFERENCES...CONFIDENT ENOUGH FOR WIDESPREAD SNOW TO INCREASE POP
OVER 30 PERCENT OVER THE MOUNTAINS AND HIGH PLAINS CHRISTMAS EVE
THROUGH CHRISTMAS DAY. APPEARS TO BE A LIGHT TO MODERATE SNOWFALL
EVENT...BUT WILL HAVE IMPACTS EITHER WAY CONSIDERING THE BUSY
HOLIDAY TRAVEL PERIOD. TEMPERATURES WILL CONTINUE TO BE
COLD...WITH HIGHS IN THE 20S TO LOW 30S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1028 PM MST SUN DEC 20 2015
WYOMING TAFS...VFR AT RAWLINS...EXCEPT MVFR FROM 10Z TO 16Z.
VFR AT LARAMIE AND CHEYENNE WITH CEILINGS AT OR ABOVE 12000 FEET
AGL. GUSTS OF 28 TO 32 KNOTS.
NEBRASKA TAFS...PERIODS OF IFR AT CHADRON AND ALLIANCE THROUGH
09Z...THEN VFR WITH CEILINGS ABOVE 12000 FEET AGL. PERIODS OF
IFR AND MVFR AT SCOTTSBLUFF AND SIDNEY THROUGH 09Z...THEN VFR
WITH CEILINGS AT OR ABOVE 12000 FEET AGL AFTER 15Z.
&&
.FIRE WEATHER...
ISSUED AT 154 PM MST SUN DEC 20 2015
NO CONCERNS BASED ON PROJECTED HUMIDITIES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING
FOR WYZ112.
HIGH WIND WARNING UNTIL 9 AM MST TUESDAY FOR WYZ106-110-116-117.
NE...NONE.
&&
SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...RUBINHazardous weather outlook, Dec 20, 5:34 AM MST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 534 AM MST SUN DEC 20 2015 WYZ101>119-211245- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 534 AM MST SUN DEC 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WEST-TO-SOUTHWEST WINDS WILL INCREASE OVER THE TYPICAL WIND PRONE LOCATIONS OF SOUTHEAST WYOMING THIS EVENING AND BECOME STRONG BY LATE TONIGHT. WIND GUSTS OF 60 TO 70 MPH CAN BE EXPECTED. A HIGH WIND WARNING HAS BEEN ISSUED FOR ARLINGTON...BORDEAUX...AND THE INTERSTATE 80 CORRIDOR BETWEEN LARAMIE AND CHEYENNE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BREEZY TO WINDY CONDITIONS CAN BE EXPECTED ACROSS A LARGE PORTION OF SOUTHEAST WYOMING THROUGH THURSDAY. A MORE WIDESPREAD HIGH WIND EPISODE IS POSSIBLE ON WEDNESDAY...WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLY SPREADING INTO THE PLAINS AND HIGH VALLEYS. HEAVY MOUNTAIN SNOW IS POSSIBLE FROM MONDAY THROUGH WEDNESDAY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE SIERRA MADRE RANGE. 1 TO 2 FEET OF SNOW IS EXPECTED...ALONG WITH STRONG WINDS. AN AREA OF LOW PRESSURE WILL MOVE INTO THE ROCKIES LATER THIS WEEK AROUND THE CHRISTMAS HOLIDAY. SNOW COULD HAVE AN IMPACT ON TRAVEL PLANS ACROSS THE AREA...SO BE SURE TO MONITOR THE LATEST FORECAST INFORMATION OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019>021-054-055-095-096-211245- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 534 AM MST SUN DEC 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE POSSIBLE OVER THE SOUTHERN NEBRASKA PANHANDLE ON WEDNESDAY AFTERNOON. AN AREA OF LOW PRESSURE WILL MOVE INTO THE ROCKIES LATER THIS WEEK AROUND THE CHRISTMAS HOLIDAY. SNOW COULD HAVE AN IMPACT ON TRAVEL PLANS ACROSS THE AREA...SO BE SURE TO MONITOR THE LATEST FORECAST INFORMATION OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HAMMER
In the hours before
Local storm report, Dec 20, 10:26 PM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 PM MST SUN DEC 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HIGH SUST WINDS 7 NW ELK MOUNTAIN 41.75N 106.51W
12/20/2015 M45 MPH CARBON WY DEPT OF HIGHWAYS
WYSOT SITE AT HALLECK RIDGE. SUSTAINED WINDS OF 40 TO 49
MPH FOR PAST HOUR. GUSTS RANGING FROM 46 TO 56 MPH.
&&
GCLAYCOMLocal storm report, Dec 20, 10:27 PM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 PM MST SUN DEC 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HIGH SUST WINDS 7 NW ELK MOUNTAIN 41.75N 106.51W
12/20/2015 M45.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SITE AT HALLECK RIDGE. SUSTAINED WINDS OF 40 TO 49
MPH FOR PAST HOUR. GUSTS RANGING FROM 46 TO 56 MPH.
&&
GCLAYCOMLocal storm report, Dec 21, 12:30 AM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1230 AM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HIGH SUST WINDS 5 NW ARLINGTON 41.64N 106.29W
12/20/2015 M44 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SITE AT WAGONHOUND. SUSTAINED WINDS OF 40 TO 48 MPH
FOR PAST HOUR. GUSTS TO 56 MPH.
1156 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/20/2015 M58 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 47 MPH.
1228 AM HIGH SUST WINDS 5 NW ARLINGTON 41.64N 106.29W
12/21/2015 M47 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. SUSTAINED 44 TO 49 MPH OVER PAST
HOUR. GUSTS TO 57 MPH.
&&
GCLAYCOMLocal storm report, Dec 21, 2:49 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 AM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
12/21/2015 M43 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WEST WYDOT SITE. SUSTAINED 42 TO 45 MPH OVER
PAST HOUR. GUSTS AS HIGH AS 58 MPH.
0115 AM HIGH SUST WINDS 3 NW ARLINGTON 41.62N 106.24W
12/21/2015 M43 MPH CARBON WY DEPT OF HIGHWAYS
FOOTE CREEK WYDOT SITE. SUSTAINED WINDS 42 TO 47 MPH OVER
PAST HOUR. GUSTS TO 59 MPH.
0120 AM HIGH SUST WINDS 5 NW ARLINGTON 41.64N 106.29W
12/21/2015 M41 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. SUSTAINED WINDS 39 TO 48 MPH OVER
PAST HOUR. GUSTS TO 56 MPH.
0230 AM NON-TSTM WND GST 2 E ARLINGTON 41.59N 106.18W
12/21/2015 M62 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON EAST WYDOT SITE. SUSTAINED AT 45 MPH
0230 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/21/2015 M65 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WEST WYDOT SITE. SUSTAINED AT 50 MPH.
0240 AM HIGH SUST WINDS 5 NW ARLINGTON 41.64N 106.29W
12/21/2015 M45 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. SUSTAINED AT 41 TO 46 MPH PAST
HOUR. GUSTS TO 55 MPH.
&&
GCLAYCOMSpecial weather statement, Dec 21, 3:27 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 327 AM MST MON DEC 21 2015 NEZ003-019>021-096-WYZ108-211300- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-SOUTH SIOUX-GOSHEN COUNTY- INCLUDING THE CITIES OF...ALLIANCE...SCOTTSBLUFF...GERING... HARRISBURG...BRIDGEPORT...BAYARD...AGATE...TORRINGTON 327 AM MST MON DEC 21 2015 ...AREAS OF DENSE FOG EARLY THIS MORNING... DENSE FOG IS OCCURRING IN THE PLATTE RIVER VALLEY OF EAST CENTRAL WYOMING AND THE CENTRAL NEBRASKA PANHANDLE. MOTORISTS CAN EXPECT OCCASIONAL VISIBILITY REDUCTIONS TO AROUND ONE QUARTER OF A MILE THROUGH 600 AM MST. IF YOU ENCOUNTER FOG...SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS. BE SURE TO ALLOW PLENTY OF TIME TO REACH YOUR DESTINATION. HAMMER
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 4:10 AM MST | Winter Storm Warning | CYS | Albany, Carbon | 60 hr |
| Dec 21, 4:10 AM MST | Winter Weather Advisory | CYS | Albany, Carbon | 39 hr |
Nearby
High Wind Watches in Wyoming, 2015Every high wind watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.